Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS Kansas City, MO

April 3, 1999Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 3, 1999, 5:45 AM CST for Johnson County, Miami County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 3, 1999, 5:45 AM CST (11:45 UTC)
Expired
Apr 3, 1999, 6:10 AM CST
In force
25 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 64 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:45 AM CSTThunderstorm Wind 60Spring Hill, KSPublic reports were received of an 18-inch diameter evergreen tree downed, and other tree damage. Also, lawn furniture was thrown up into trees by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 3:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 823 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMCI 031144 RRA
SVRMCI
KSC091-121-031210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
545 AM CST SAT APR 3 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN KANSAS
  JOHNSON COUNTY IN KANSAS

* UNTIL 610 AM CST

* AT 545 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES WEST OF 
  OLATHE TO NEAR PAOLA...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAOLA AT 545 AM CST
  OLATHE AT 550 AM CST
  LENEXA AT 550 AM CST
  LOUISBURG AT 600 AM CST

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND 
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY 
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL 
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING 
AREAS.

LAT...LON 3869 9538 3847 9500 3850 9462 3902 9464
          3897 9498

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:04 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 3, 3:04 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CST SAT APR 3 1999

CHALLENGING FCST AGAIN THIS MORNING...WITH BOTH FRONTAL POSITION AND
ONGOING CONVECTIVE ACTIVITY OVER KS KEY PLAYERS IN TODAYS SENSIBLE
WX.  08Z SFC ANALYSIS DEPICTING COLD FRONT FROM JUST EAST OF KLWD
SWWD ACROSS THE KC METRO AREA.  TEMPS AS OF 2 AM RANGING FROM THE
L50S ACROSS THE NRN SUBURBS TO U60S HERE AT KEAX.  LOCATION OF
BOUNDARY CRITICAL TO TEMPERATURE FCST AGAIN TODAY...WITH A STRONG
GRADIENT EXPECTED SOMEWHERE ACROSS NWRN MO/NERN KS BY MID
AFTERNOON.

OVERALL...FAVORED AVN MODEL TODAY WRT ITS HANDLING OF SFC FRONT AND
MSL FIELDS AND A COMPROMISE OF THE AVN/ETA FOR THE SYNOPTIC
EVOLUTION OF SYSTEM.  PER THIS REASONING...FRONT SHOULD SHIFT TO THE
NW LATER THIS AFTN...ABOUT AS FAR N AS A LINE FROM JUST NORTH OF
KSTJ TO BETHANY...AS SFC LOW TRACKS INTO NERN KS.  AIRMASS ALONG AND
S OF THE BOUNDARY PROGGED BY THE ETA/AVN MODELS TO BECOME RATHER
UNSTABLE...WITH ETA FORECAST CAPES NEAR 2000 J/KG AND LIS OF -4 TO
-6 BY 00Z.  HOWEVER...KEY TO THIS DESTABILIZATION THIS PM IS THE
ONGOING CONVECTION TO OUR SW AND THE POSSIBILITY THE ATMOS MAY
BECOME WORKED OVER LATER THIS MORNING.  QUITE A BIT OF POST-FRONTAL
CONVECTION HAS DEVELOPED AS FAR NORTH AS KMHK...WITH LATEST KEAX
TRENDS SUGGESTING AN OVERALL INCREASE IN STRENGTH AND COVERAGE IN
THE PAST HOUR.  WOULD EXPECT THIS TREND TO CONTINUE THIS MORNING AS
ACTIVITY WORKS TOWARDS MY NWRN CWA.  AS A RESULT...CURRENT THINKING
IS THAT SVR WX DEFINITELY POSSIBLE THIS AFTN...BUT THE EXTENT OF
COVERAGE MAY BE SOMEWHAT IN QUESTION DEPENDING ON DURATION OF THIS
MORNINGS CONVECTION.

NEVERTHELESS...PRECIP CHANCES QUITE HIGH TODAY...AND LIKELY TO
CATEGORICAL WORDING THE WAY TO GO TODAY WRT PRECIP FCST.  WILL TREND
TEMPS FROM NEAR 60 IN FAR NW MO TO THE MIDDLE 70S ACROSS THE SRN
CWA.

AVN/ETA MODELS QUITE SIMILAR IN BRINGING FRONT THROUGH REMAINDER OF
CWA LATER TONIGHT AS UPPER LEVEL SYSTEM ROTATES NNE THROUGH THE AREA
AND THEN N TO NNW INTO THE DAKOTAS TOMORROW.  PRECIP SHOULD END FROM
W TO E THIS EVENING WITH STRONG SUBIDENCE BEHIND VORTICITY MAXIMUM.
TRENDED TEMPERATURES TONIGHT DOWN A TAD PER LATEST FAN/FWC
GUIDANCE...WITH A LEAN TOWARDS THE WARMER FAN NUMBERS.  EASTER
SUNDAY LOOKS TO BE PLEASANT WITH ONLY SOME AFTN CU AND SEASONAL
TEMPERATURES.

72 HOUR PROGS OFF THE AVN MODEL POINT TO INTERESTING SCENARIO FOR
MONDAY.  COMPACT BUT VIGOROUS NEGATIVELY TILTED H5 SHORTWAVE PROGGED
TO ROTATE NEWD TOWARDS ERN KS/WRN MO WITH ASSOCIATED H3 JET STREAK.
WARM FRONT LOOKS TO BE SETTING UP ACROSS CWA OR JUST SOUTH AS WELL.
AT ANY RATE...SOMETHING TO FUTURE SHIFTS TO MONITOR.

.EAX...
MO...NONE.
KS...NONE.

HUDSON

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.